MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS LIFESCIENCES SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750TFX26A
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Heart Block (4444)
Date of Event 10/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), arrhythmias and conduction system defects which may or may not require a permanent pacemaker implantation are potential adverse events associated with balloon valvuloplasty, the use of local and/or general anesthesia, bioprosthetic heart valves, and the overall transcatheter valve replacement (tvr) procedure.According to the valve academic research consortium (varc) guidelines, the close anatomical relationship between the aortic valve complex and the branching atrioventricular bundle may explain these complications of the tvr procedure.According to the literature review, and as documented in ew clinical technical summary for complaints, conduction disturbances/ heart block, atrioventricular conduction disturbances after tvr are associated with many patient related and procedural related factors, including pre-operative comorbid status, the degree, and bulkiness of annular calcification, interventricular septal thickness, history of electrocardiogram abnormalities, the depth of prosthesis implantation, and the profile of the implanted prosthesis.Unlike conventional aortic valve replacement (avr), where there may be localized trauma due to decalcification of the annulus and suture placement in the proximity of the atrioventricular (av) node or the bundles, the transcatheter heart valve may cause conduction abnormalities through mechanical impingement of the conduction system by the prosthesis.The mechanisms of the development of heart block after tvr are well documented and described in the literature.It is also documented that pre-existing heart block is common in patients undergoing thv or surgical avr and another 4-6 % will develop postoperative heart block, potentially requiring a permanent pacemaker.In this case, there was no allegation or indication that a product malfunction contributed to this adverse event.Although the exact cause and source of the heart block cannot be determined, it is possible patient factors not provided may have caused or contributed to the event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time at this time.
 
Event or Problem Description
As reported by the patients care advocate after a transfemoral transcatheter aortic valve replacement (tavr) with a 26mm sapien 3 ultra valve the patient was implanted with a pacemaker before being discharged home.The patient was dealing with several illnesses also, including stage 4 lung cancer requiring chemoradiation treatment and frequent hospitalization.Approximately 4 months and 2 days post tavr the patient went unconscious at home, was taken to the hospital, and expired due to unknown causes.

Brand Name
EDWARDS LIFESCIENCES SAPIEN 3 ULTRA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25577831
Report Number2015691-2026-16207
Device Sequence Number21087684
Product Code NPT
UDI-Device Identifier00690103201338
UDI-Public(01)00690103201338(17)230622
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/22/2023
Device Model Number9750TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2026
Initial Report FDA Received Date06/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale